FDA: Drug combo may lead to serotonin syndrome

July 31, 2006

Taking triptans to fight off a migraine together with either a selective serotonin reuptake inhibitor (SSRI) or a selective serotonin/norepinephrine reuptake inhibitor (SNRI) may lead to the development of serotonin syndrome, according to a new FDA warning. The three types of medications all raise the level of serotonin in the body and can lead to symptoms such as restlessness, loss of coordination, tachycardia, blood pressure changes, increased body temperature, nausea, vomiting, and diarrhea.

FDA: Drug combo may lead to serotonin syndrome

Taking triptans to fight off a migraine together with either a selective serotonin reuptake inhibitor (SSRI) or a selective serotonin/norepinephrine reuptake inhibitor (SNRI) may lead to the development of serotonin syndrome, according to a new FDA warning. The three types of medications all raise the level of serotonin in the body and can lead to symptoms such as restlessness, loss of coordination, tachycardia, blood pressure changes, increased body temperature, nausea, vomiting, and diarrhea. To avoid the potentially life-threatening situation, the agency warned prescribers to weigh the potential risk of serotonin syndrome against the benefit of using the above combination and to discuss the possibility of developing the syndrome with patients if a triptan and an SSRI or SNRI are to be used together. The FDA also recommended monitoring patients closely during treatment if these drugs are prescribed together and has requested that manufacturers update their prescribing information to reflect the possibility of serotonin syndrome.

To see more Hot off the Press news articles, click here http://www.drugtopics.com/Hot+off+the+Press.